Drug Safety

, Volume 5, Issue 4, pp 252–274

Toxic Effects of Nonsteroidal Anti-Inflammatory Drugs in Overdose

An Overview of Recent Evidence on Clinical Effects and Dose-Response Relationships
  • Susan C. Smolinske
  • Alan H. Hall
  • Sharon A. Vandenberg
  • David G. Spoerke
  • Patrick V. McBride
Review Article Drug Experience

Summary

Nonsalicylate, nonsteroidal anti-inflammatory drugs (NSAIDs) can be divided into 4 chemical classes: acetic acids, fenamic acids, oxicams and propionic acids. Most NSAID overdoses result in a benign outcome. Of 50 614 exposures reported to poison centres in the United States in a 2-year period, 131 (0.26%) had a major outcome, with 10 deaths. Despite the generally mild effects reported in large patient series, isolated case reports have documented serious toxicity, such as seizures, hypotension, apnoea, coma and renal failure. The majority of these consequences occur after ingestion of substantial quantities by adults attempting suicide. Rarely, with ibuprofen and piroxicam, children who ingest small amounts in accidental exposure develop serious toxicity.

Typical signs and symptoms of NSAID overdose include nausea, vomiting, headache, drowsiness, blurred vision and dizziness. Seizures are rarely documented across all NSAID classes, with the exception of mefenamic acid (where seizures occur in over one-third of cases), or following massive ingestion of other agents. Drugs in the propionic acid group have produced metabolic acidosis, respiratory depression and coma in severe cases. Ibuprofen is the agent with the most published data on overdose, probably because it is available without a prescription in many countries. Symptoms are unlikely after ingestion of 100 mg/kg or less, and are usually not life-threatening unless more than 400 mg/kg is ingested. There is some relationship between plasma concentrations and the potential for development of symptoms, but plasma concentrations have no impact on treatment decisions. Treatment of NSAID overdose is entirely supportive. Recent trends in emergency department procedures regarding gastric decontamination are evolving towards the recommended administration of activated charcoal without gastric emptying in patients presenting more than 1 hour after ingestion, although gastric lavage, followed by administration of activated charcoal, may be advisable in patients who present earlier. Home administration of syrup of ipecac is still recommended if treatment is given shortly after ingestion, with a few exceptions: for example, ipecac is contraindicated after ingestion of mefenamic acid or ibuprofen in amounts greater than 400 mg/kg.

Urine alkalinisation and diuresis have been recommended to enhance the elimination of NSAIDs, based on a pKa in the range of 3 to 5. However, because the drugs are universally highly protein bound, with little unchanged renal excretion, this technique is not likely to be beneficial. Haemodialysis is also unlikely to enhance elimination, but may be required if oliguric renal failure develops. Multiple dose activated charcoal may be useful in enhancing elimination of NSAIDs with long half-lives, such as piroxicam and sulindac.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Adis International Limited 1990

Authors and Affiliations

  • Susan C. Smolinske
    • 1
    • 2
    • 3
  • Alan H. Hall
    • 1
    • 2
    • 3
  • Sharon A. Vandenberg
    • 1
    • 2
    • 3
  • David G. Spoerke
    • 1
    • 2
    • 3
  • Patrick V. McBride
    • 1
    • 2
    • 3
  1. 1.POISINDEX® Information SystemDenver
  2. 2.TOMES™ Information SystemColorado
  3. 3.Department of PediatricsUniversity of Colorado Health Sciences CenterDenverUSA
  4. 4.Micromedex, Inc.DenverUSA

Personalised recommendations